Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Springfield, MO

March 6, 2017Cedar County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 6, 2017, 9:35 PM CST for Cedar County, Missouri. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 9:35 PM CST (03:35 UTC)
Expired
Mar 6, 2017, 10:30 PM CST
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Cedar County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 9:40 PM CSTTSTM WND DMG3 Sse El Dorado Springs, MONUMEROUS TREES BLOWN DOWN.AT LEAST ONE TREE ON TO A HOUSE IN EL DORADO SPRINGS. A TRAILER WAS TOPPLED OVER. SEVERAL OUTBUILDINGS AND BARNS DESTROYED NEAR HIGHWAY U. PICTURES FROM SOCIAL MEDIA AND TIME ESTIMATED.
Mar 6, 9:45 PM CSTTSTM WND DMG2 S Stockton, MOTREES, CARPORT, GARAGE DAMAGED NEAR ORLEANS TRAIL MARINA ON STOCKTON LAKE.
Mar 6, 10:00 PM CSTTSTM WND DMG4 W Humansville, MOTREES AND POWER POLES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 6:51 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

836 
WUUS53 KSGF 070335
SVRSGF
MOC039-070430-
/O.NEW.KSGF.SV.W.0040.170307T0335Z-170307T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
935 PM CST MON MAR 6 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cedar County in southwestern Missouri...

* Until 1030 PM CST

* At 934 PM CST, severe thunderstorms were located along a line
  extending from El Dorado Springs to 13 miles southwest of Stockton,
  moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Stockton Lake...                  El Dorado Springs...
  Stockton...                       Bearcreek...
  Olympia...                        Caplinger Mills...
  Filley...                         Wagoner...
  Cedar Springs...                  Arnica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for southwestern
and west central Missouri.

LAT...LON 3789 9382 3783 9381 3783 9363 3774 9363
      3774 9361 3765 9361 3765 9408 3767 9408
      3767 9407 3790 9406
TIME...MOT...LOC 0334Z 265DEG 39KT 3786 9400 3762 9402 

HAIL...1.00IN
WIND...70MPH
 
$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:25 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 6, 5:25 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
525 PM CST Mon Mar 6 2017

.SHORT TERM...(This Evening through Tuesday)
Issued at 235 PM CST Mon Mar 6 2017

Strong southerly flow continues to push relatively warm and moist
air into the area ahead of a dry line and cold front to our west.
Low level mixing this afternoon has limited dewpoints a bit, but
much of the area is still on track to see low to perhaps mid 60s
dewpoints by this evening. This will result in a moderately
unstable airmass across the region, setting the stage for severe
weather this evening into the overnight hours.

The first opportunity for severe weather will occur during the
early to mid evening hours, particularly west of Highway 65.
As height falls overspread the frontal zone, a few supercells may
develop across the warm sector, perhaps affecting the western
portions of the forecast area. Development of these discrete
supercells is still in question, but should they form, large hail
and tornadoes will be possible given very favorable shear
profiles.

Later this evening, additional development along the front will
grow upscale into a large linear complex, which will eventually
sweep east-southeast through the area from mid to late evening
into the predawn hours on Tuesday. Wind gusts to 70 MPH and large
hail appear likely with this activity. In addition, low level
shear vectors will be favorable for QLCS/mesovortex tornadoes with
the line, particularly where line segments are able to surge to
the east or east-northeast.

The discrete supercell threat will be greatest from 6-7 PM through
9-10 PM across the western CWA. By 10 PM, the line of
thunderstorms should be moving into southeastern Kansas and
western Missouri, with the line reaching a BBG to SGF to VIH line
between 11 and midnight. The line should then sweep across the
eastern half or so of the CWA through 3 AM.

Precipitation should clear the area by sunrise tomorrow, with
cooler and much drier air building into the area for Tuesday.
Gusty west to northwest winds will combine with RH between 15 and
20 percent to result in widespread elevated to significant fire
weather conditions on Tuesday. Winds will be strongest north of
I-44, and a Red Flag Warning will be in effect for this area from
11 AM through 7 PM Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 235 PM CST Mon Mar 6 2017

Zonal to slightly northwest flow will keep things dry and mild
through Thursday, with rain chances returning to the region from
Friday into the weekend. Temperatures will be cooler over the
weekend, though still at or just a hair above average. Fire
weather will again be a concern on Wednesday, with winds becoming
southerly and RH dropping to around 20 percent during the
afternoon. More appreciable moisture will finally build into the
area by Thursday ahead of the next storm system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM CST Mon Mar 6 2017

KSGF/KJLN/KBBG tafs: A strong cold front will move through the taf
sites 04z-08z with a line of thunderstorms. Some severe with
strong winds. Brief mvfr/ifr conditions are expected with heavier
rainshowers. VFR is expected post frontal. Strong south winds
ahead of the front will diminish for a time after the frontal
passage, but moderately strong gusts should pick back up again
toward 15z with sfc heating/mixing.

&&

.FIRE WEATHER...
Issued at 235 PM CST Mon Mar 6 2017

A Red Flag Warning is in effect for areas along and north of I-44
on Tuesday, as very dry air builds into the region along with
gusty west to northwest winds. Right now, it looks like sustained
wind speeds may just touch Red Flag criteria on Tuesday; however,
very low RH is expected, with afternoon values between 15 and 20
percent.

Winds will become southerly on Wednesday, with RH expected to be
around 20 percent during the afternoon. Some parts of southeast
Kansas and western Missouri may again flirt with Red Flag
criteria.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>057-066>069-
     077>081-088>095-101>103.

     Red Flag Warning from 11 AM to 7 PM CST Tuesday for MOZ055>058-
     066>070-077>081-088>090-094.

KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

     Red Flag Warning from 11 AM to 7 PM CST Tuesday for KSZ073-097-
     101.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...DSA
FIRE WEATHER...Boxell
Hazardous weather outlook, Mar 6, 9:21 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
921 PM CST Mon Mar 6 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
921 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

Elevated Tornado risk.
Elevated Hail risk.
Significant Thunderstorm wind damage risk.
Significant Lightning risk.
Elevated Non thunderstorm wind risk.

DISCUSSION...

A line of severe thunderstorms over western Missouri and southeast
Kansas will continue to move quickly to the east and southeast
through the outlook area over the next six hours.

Damaging winds of 60 to 80 mph are expected with storms as they
move into central and southwest Missouri.

A few scattered storms are also developing ahead of the line in
Arkansas. These should also be monitored for severe development as
they move northeast into southern Missouri.

All modes of severe weather will be possible including tornadoes,
hail and damaging winds, but short term emphasis will be on
damaging winds and possible tornadoes with the line of storms
moving into southwest and west central Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Behind the frontal passage, a mild and very dry air mass will
return to the region Tuesday. Elevated to significant fire
weather conditions will be possible Tuesday and to a lesser
extent on Wednesday. A Red Flag Warning has been issued for areas
along and north of the Interstate 44 corridor for Tuesday.

Thunderstorms will again be possible late in the week into the
first part of the weekend as a front sets up in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will continue to be needed over the next few
hours.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Mar 6, 8:58 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     1 E REDFIELD            37.84N 94.85W
03/06/2017                   BOURBON            KS   PUBLIC

            BARN DESTROYED NEAR INDIAN ROAD AND 115TH
            STREET (8 MILES WEST OF FT. SCOTT). RELAYED
            VIA EM.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 6, 9:08 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     REDFIELD                37.84N 94.88W
03/06/2017  E70 MPH          BOURBON            KS   PUBLIC

            VIA INTERNET SUBMISSION. NO DESCRIPTION OF
            DAMAGE REPORTED.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Special weather statement, Mar 6, 9:09 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
909 PM CST MON MAR 6 2017

KSZ097-MOZ055>057-067>069-077>081-089-070430-
Crawford KS-Cedar MO-Camden MO-Polk MO-Barton MO-Dade MO-Hickory MO-
Laclede MO-Morgan MO-St. Clair MO-Dallas MO-Benton MO-Miller MO-
909 PM CST MON MAR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD...BARTON...
NORTHWESTERN LACLEDE...POLK...ST. CLAIR...MORGAN...HICKORY...
DALLAS...CEDAR...BENTON...NORTHWESTERN MILLER...WESTERN CAMDEN AND
DADE COUNTIES UNTIL 1030 PM CST...

At 909 PM CST, Doppler radar was tracking severe thunderstorms along
a line extending from near Urich to near Arma. Movement was southeast
at 55 mph.

Destructive winds up to 70 mph, numerous reports of wind damage, and
large hail up to golf balls have been reported across western
Missouri and eastern Kansas with these storms.

Locations impacted include...
Pittsburg...                      Bolivar...
Pomme de Terre Lake...            Lake of The Ozarks...
Stockton Lake...                  Ha Ha Tonka State Park...
Truman State Park...              Pomme De Terre State Park...
Stockton State Park...            Truman Lake...
Bennett Spring State Park...      Prairie State Park...
Lamar...                          Camdenton...
El Dorado Springs...              Frontenac...
Buffalo...                        Versailles...
Village of Four Seasons...        Warsaw...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 300 AM CST for southeastern
Kansas...and central, southwestern and west central Missouri.

LAT...LON 3868 9284 3859 9283 3844 9264 3843 9259
      3753 9291 3737 9387 3734 9507 3764 9408
      3821 9405 3821 9353 3851 9351 3853 9307
      3869 9306
TIME...MOT...LOC 0309Z 295DEG 58KT 3846 9391 3759 9470

Griffin
Local storm report, Mar 6, 9:18 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND GST     ARMA                    37.54N 94.70W
03/06/2017  E80 MPH          CRAWFORD           KS   LAW ENFORCEMENT

            ESTIMATED 70 TO 80 MPH WINDS. VIA ARMA PD.
            NO DESCRIPTION OF DAMAGE REPORTED.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 6, 9:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     4 NW BRAZILTON          37.60N 95.00W
03/06/2017                   CRAWFORD           KS   FIRE DEPT/RESCUE

            146 HWY AND 50TH AVE, IN CRAWFORD COUNTY,
            VEHICLE BLOWN OFF OF ROADWAY, TREES DOWN.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 6, 9:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     NEVADA                  37.84N 94.35W
03/06/2017                   VERNON             MO   EMERGENCY MNGR

            POSSIBLE TORNADO SOUTH OF NEVADA AT THE
            BELLAMY EXIT. POWER FLASHES. SENDING DEPUTY
            TO CHECK.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:51 PM CSTSevere Thunderstorm WarningSGFVernon39 min
Mar 6, 9:07 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon53 min
Mar 6, 9:09 PM CSTSpecial Weather StatementSGFBarton, Benton, Camden, Cedar, Dade, Dallas and 4 more81 min
Mar 6, 9:16 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper59 min
Mar 6, 9:19 PM CSTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair56 min
Mar 6, 9:21 PM CSTTornado WarningSGFCedar, St. Clair, Vernon24 min
Mar 6, 9:40 PM CSTSpecial Weather StatementSGFDouglas, Howell, Ozark, Stone, Taney65 min
Mar 6, 9:40 PM CSTTornado WarningSGFSt. Clair19 min
Mar 6, 9:43 PM CSTSevere Thunderstorm WarningSGFMorgan62 min
Mar 6, 10:00 PM CSTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Greene, Jasper, Lawrence and 3 more60 min
Mar 6, 10:11 PM CSTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 2 more64 min
Mar 6, 10:14 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton61 min
Mar 6, 10:19 PM CSTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Laclede, Lawrence, Polk and 1 more56 min
Mar 6, 10:29 PM CSTTornado WarningSGFCamden, Miller, Morgan31 min
Mar 6, 10:41 PM CSTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, McDonald, Stone64 min
Mar 6, 10:49 PM CSTTornado WarningSGFDallas, Laclede41 min
Mar 6, 10:50 PM CSTTornado WarningSGFCamden, Miller, Pulaski40 min
Mar 6, 11:02 PM CSTSevere Thunderstorm WarningSGFChristian, Dallas, Douglas, Greene, Laclede, Pulaski and 3 more58 min
Mar 6, 11:09 PM CSTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Stone, Taney66 min
Mar 6, 11:12 PM CSTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Phelps, Pulaski63 min
Mar 6, 11:13 PM CSTSevere Thunderstorm WarningSGFOzark, Taney47 min
Mar 6, 11:41 PM CSTTornado WarningSGFMaries, Phelps34 min
Mar 6, 11:43 PM CSTTornado WarningSGFDouglas, Howell, Ozark47 min
Mar 6, 11:51 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney54 min
Mar 6, 11:58 PM CSTSevere Thunderstorm WarningSGFChristian, Laclede, Pulaski, Texas, Webster, Wright62 min
Mar 7, 12:12 AM CSTSevere Thunderstorm WarningSGFDent63 min
Mar 7, 12:19 AM CSTTornado WarningSGFHowell41 min
Mar 7, 12:34 AM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Taney56 min
Mar 7, 12:41 AM CSTTornado WarningSGFOregon, Shannon49 min
Mar 7, 1:23 AM CSTSpecial Weather StatementSGFHowell, Oregon52 min
Mar 7, 2:14 AM CSTSevere Thunderstorm WarningSGFOregon13 min
Mar 7, 2:10 PM CSTFire Weather WatchSGFBarton, Benton, Cedar, Dade, Hickory, Jasper and 5 more13 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.